West Virginia, 2020Flash Flooding and Flood in West Virginia, June 17 to 21, 2020
June 17 to 21, 2020 · NWS RNK · 7 events in 3 counties and zones
A broad closed off upper low drifted across South Carolina and northwest back into southwest Virginia and West Virginia bringing persistent rainfall that eventually led to flooding. There were repeated rounds of heavy rainfall with widespread amounts of 2 to 5 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.3 million
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad closed off upper low drifted across South Carolina and northwest back into southwest Virginia and West Virginia bringing persistent rainfall that eventually led to flooding. There were repeated rounds of heavy rainfall with widespread amounts of 2 to 5 inches. The most notable rainfall was a fairly localized thunderstorm near Alderson, WV that caused severe flash flood damage on the afternoon of June 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 17, 3:37 PM EST, 38 minutes earlier.
Area forecast discussion, Jun 17, 3:37 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
437 PM EDT Wed Jun 17 2020
.SYNOPSIS...
Low pressure was nearly stationary over the region. This feature
will continue to produce showery weather through the remainder
of the week.
&&
.NEAR TERM /THROUGH THURSDAY/...
As of 400 PM EDT Wednesday...
More of the same today and Thursday with on and off showers as
a result of the slowly retrograding cutoff low overhead.
Overnight Friday and early Thursday may see some lightening of
the rain coverage, especially towards southwestern VA. Highest
PoPs overnight are expected to be along and north of the I-64
corridor and U.S. 460. Thursday will again have widespread
showers, and with a bit warmer environment and modest
instability, some convection could form up Thursday afternoon
and sound a few claps of thunder.
Carvins Cove dam has 2 feet of water flowing over the spillway,
which is well within the dam's intended capabilities. Stream and
creek flooding has been the most common impact from the rains, and
has been concentrated around the City of Roanoke, southern Botetourt
and western Bedford (3-5 inches in 48 hours). A few evacuations were
reported by the EM in Botetourt. A couple mudslides have been seen
in photos on social media. All of the above has been covered by
areal flood warnings.
Today and tonight's temperatures will be heavily moderated by a
broad blanket of clouds, keeping highs and lows in the 60s. Nudged
up the temps west of the Blue Ridge for today as obs were running
almost 5 degrees warmer than the forecast. Thursday will warm up
into the upper 60s and even the 70s for those in the Piedmont.
Periods of moderate to heavy rainfall have been streaming into
the region from Southside into the Roanoke valley with
significant rainfall in a relatively narrow corridor from
roughly South Boston up through Roanoke. Models suggest this
corridor of rain will become less concentrated this evening
although not confident that it will weaken as much as models
have forecast. Tendency is for deep convection to develop
upstream across the eastern Mid-Atlantic where instability along
coast will likely continue to feed re-development of deep
convection there. This new convection will then get drawn in and
around the cut-off low across our forecast area.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 400 PM EDT Wednesday...
Persistent upper low is forecast to meander over the forecast
area through the remainder of the week with models slowly
trending the center of the system northward with time, and
eventually getting kicked out of the region by a northern stream
trough along the Canadian border this weekend. Due to the
persistent conditions will maintain a mostly cloudy forecast
with periodic showers. If there are any peaks of sun, it will
likely self destruct into more cover along with the potential
for embedded thunderstorms. Models will not be able to handle
the specific placement of the precip coverage, thus will use
broad paint brush with respect to POPs and QPF. Temperature will
likely remain cooler than normal until there can be some
sustainable breaks in the overcast.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 415 PM EDT Wednesday...
The cutoff low is forecast to gradually weaken and move away
from the area Sunday. The question after that is what takes its
place. The GFS suggest more troughing for next week as a
broad northern stream longwave trough sets up over the eastern
CONUS. The ECMWF on the otherhand is more optimistic, featuring
greater ridging. Either way we should trend warmer just by
removing the influence of the cutoff low. The bigger difference
would be the magnitude of warming and daily potential for
precip. For now will entertain more of a diurnal cycle for
precipitation suggesting that most of the activity with the
greatest coverage would be during the afternoon and evening
hours, or the peak heating part of the day. Will also entertain
temperatures back into the 80s. If the ECMWF is correct then
areas east of the Blue Ridge could see temperatures in the 90s.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 245 PM EDT Wednesday...
Ceilings have been tending to run a bit higher than anticipated, but
the precipitation and cloud cover will definitely keep conditions
MVFR or lower for the next 24 hours. Expect ceilings to drop
overnight for all sites, and see conditions waffle from MVFR down to
LIFR on occasion. Visbys will largely be driven by any present
rainfall. Have removed thunder from the TAFs for this period, as
convection has not been the mode of precipitation and seems more
likely to occur Thursday afternoon.
It is a high confidence forecast for sub-VFR through most of the
period, but lower on how low cigs/vsbys go in relation to
rainfall, which will be moderate to heavy at times from LWB-
ROA-LYH this morning and possibly BCB/DAN.
Extended Aviation Discussion...
The closed upper low will continue to meander about the central
and southern Appalachians through Friday, finally beginning to
lift slowly to the north by the weekend. As the low weakens,
the threat for prevailing IFR conditions and persistent -RA will
begin to decrease.
Showers and thunderstorms, with MVFR ceilings and visibilities
are expected Saturday and Sunday, mainly each afternoon and
evening.
&&
.HYDROLOGY...
As of 415 PM EDT Wednesday...
Persistent rain over the Roanoke River basin has resulted in
significant rises along the Roanoke River and its tributaries.
The rain band has essentially targeted this basin in part by the
stationary nature of the upper low which was centered over north
central North Carolina. Until this Low moves (which is only
expected to occur at a snails pace) this sort of pattern will
likely continue. Similar to a tropical system there is a feeder
band north of the Cutoff Low which is connected to a rich
moisture source along the coast. The airmass along the coast of
VA/NC is very unstable with CAPE above 2000 K/KG, PWATs above
1.50 and thermodynamics supportive of deep convection. Once this
deep convection forms it gets turned westward and around the
upper Low...converging on the Blue Ridge, but in a narrow
corridor. The embedded convective elements have been transient,
but due to the high rain rates (near 3 inches an hour) training
of these elements overtime have resulted in mountain rainfall.
Amounts of 3 to 5 inches have been recorded within the Roanoke
River Basin...and based on the forecast pattern to persist...we
will likely be dealing with this through Thursday. As the low
gains latitude, this rain band may begin to impact parts of the
James River Basin.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 2 AM EDT Thursday for VAZ022.
NC...None.
WV...None.
&&
SYNOPSIS...PM
NEAR TERM...MBS/VFJ
SHORT TERM...PM/PW
LONG TERM...PM
AVIATION...VFJ/WP
HYDROLOGY...PM
Hazardous weather outlook, Jun 17, 1:53 PM EST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
253 PM EDT Wed Jun 17 2020
VAZ010>020-023-024-032>035-043>047-058-059-WVZ044-507-181900-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-Monroe-Eastern Greenbrier-
253 PM EDT Wed Jun 17 2020
This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Locally heavy rainfall today may lead to flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ022-181900-
Roanoke-
253 PM EDT Wed Jun 17 2020
...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...
This Hazardous Weather Outlook is for west central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
Locally heavy rainfall today may lead to flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001>006-018>020-VAZ007-009-WVZ042-043-508-181900-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Mercer-Summers-Western Greenbrier-
253 PM EDT Wed Jun 17 2020
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 17, 12:47 PM EST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM DEBRIS FLOW 1 SW CAVE SPRING 37.21N 80.02W
06/17/2020 ROANOKE VA TRAINED SPOTTER
SMALL MUDSLIDE ABOUT ONE QUARTER MILE SOUTH
OF CRYSTAL CREEK DRIVE AND BRAMBLETON
AVENUE.
&&Local storm report, Jun 17, 1:37 PM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
237 PM EDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1222 PM DEBRIS FLOW 1 SSE DALEVILLE 37.41N 79.91W
06/17/2020 BOTETOURT VA LAW ENFORCEMENT
VALLEY ROAD IS IMPASSABLE AT THIS TIME DUE
TO DEBRIS FLOW ACROSS THE ROAD.
&&Local storm report, Jun 17, 1:54 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM FLOOD 1 SSW ROANOKE 37.27N 79.96W
06/17/2020 CITY OF ROANOKE VA PUBLIC
13TH STREET IN ROANOKE CLOSED DUE TO FLOWING
WATER ACROSS THE ROADWAY.
&&
VFJLocal storm report, Jun 17, 2:18 PM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT WED JUN 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM FLOOD 4 S MONTVALE 37.33N 79.74W
06/17/2020 BEDFORD VA PUBLIC
ROAD AND CULVERT WASHED OUT AT THE CORNER OF
SUMMIT RIDGE DRIVE AND BRENTWOOD DRIVE.
&&Special weather statement, Jun 17, 3:47 PM EST, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
447 PM EDT Wed Jun 17 2020
VAZ058-172130-
Halifax-
447 PM EDT Wed Jun 17 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HALIFAX COUNTY...
At 446 PM EDT, a strong thunderstorm was located over South Boston,
moving northwest at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
South Boston...
Halifax...
Ingram...
Cluster Springs...
and Crystal Hill.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3659 7895 3673 7917 3678 7916 3691 7894
3665 7878
TIME...MOT...LOC 2046Z 142DEG 8KT 3667 7893
BMGSpecial weather statement, Jun 17, 3:58 PM EST, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
458 PM EDT Wed Jun 17 2020
VAZ044-172145-
Pittsylvania-
458 PM EDT Wed Jun 17 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PITTSYLVANIA
COUNTY...
At 458 PM EDT, a strong thunderstorm was located near Keeling, or
near Ingram, moving northwest at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Chatham...
Gretna...
Java...
Chalk Level...
and Keeling.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3681 7952 3699 7931 3682 7915 3669 7918
3667 7921
TIME...MOT...LOC 2058Z 133DEG 11KT 3674 7923
BMGEvent by event
4 flash flood, 2 heavy rain, 1 flood. Local standard time, as filed.
Flood, Monroe
- When
- June 17, 4:15 PM EST to June 18, 12:15 AM EST
- Where
- Monroe County, 3.53 mi NNW of Bozoo to 3.65 mi N of Bozoo
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.520, -80.843
The USGS gage on Indian Creek at Red Sulphur Springs (INCW2) rose above minor flood stage of 10 feet in the afternoon of the 17th cresting at 11.18 feet. Several roads were flooded and a report of flooding along a portion of Indian Creek Road was received.
Flash Flood, Summers
- When
- June 18, 6:15 PM EST to 7:15 PM EST
- Where
- Summers County, Pence Spgs Hinton Ar to 0.82 mi NE of Pence Spgs Hinton Ar
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.680, -80.720
Buggy Branch was well out of its banks and flooding the Pence Springs Flea market off Route 12/3.
Heavy Rain, Monroe
- When
- June 19, 7:00 AM EST to June 20, 7:00 AM EST
- Where
- Monroe County, 4.25 mi NNW of Wolf Creek
- Reported by
- COOP Observer
- Coordinates
- 37.727, -80.658
The COOP observer at Alderson measured 2.50 inches for the 24-hour period ending 700 AM on the 20th. This was a daily record for the date, beating the previous record of 1.45 inches in 1987. It was also the 6th highest daily rainfall in June with nearly complete data back to 1944. Nearby automated rain gages indicated that most of the rain fell in about a 90-minute period between about 430 and 600 PM local time, although news reports suggested a 45-minute time frame for the rainfall.
Heavy Rain, Monroe
- When
- June 19, 7:00 AM EST to June 20, 7:00 AM EST
- Where
- Monroe County, 3.28 mi NNW of Wolf Creek
- Reported by
- CoCoRaHS
- Coordinates
- 37.715, -80.648
The CoCoRaHS station at Alderson 0.8 SSW (WV-MR-2) recorded 2.24 inches for the 24-hour period ending at 700 AM on the 20th, but most of the rain fell in roughly 50 minutes on the afternoon of of the 19th. Significant flash flooding was reported in the area.
Flash Flood, Monroe
- When
- June 19, 4:15 PM EST to 5:15 PM EST
- Where
- Monroe County, 3.61 mi N of Wolf Creek to 4.34 mi NNE of Wolf Creek
- Cause
- Heavy Rain
- Property damage
- $400,000
- Reported by
- Broadcast Media
- Coordinates
- 37.722, -80.633
Reports mentioned up to 25 homes damaged on the Monroe County side of Alderson. Two homes suffered severe structural damage when basement walls were caved. Dark Hollow Road was flooded out and the bridge possibly damaged. At least one person was reported trapped in their home and requiring rescue. Follow-up reports mentioned several mudslide and some very significant road and culvert damage in parts of the area.
Flash Flood, Greenbrier
- When
- June 19, 5:00 PM EST to 7:00 PM EST
- Where
- Greenbrier County, 1.03 mi N of Alderson to 1.18 mi SW of Alderson
- Cause
- Heavy Rain
- Property damage
- $900,000
- Reported by
- Emergency Manager
- Coordinates
- 37.745, -80.647
Severe flash flooding closed Route 12 and Route 63 into Alderson. Up to 12 homes received flood damage on the Greenbrier side of Alderson and several road culverts were destroyed. A photo from broadcast media showed Muddy Creek Mountain Road washed out.
Flash Flood, Summers
- When
- June 21, 2:09 PM EST to 4:09 PM EST
- Where
- Summers County, 1.49 mi N of Ellison to 1.76 mi SSE of Nimitz
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 37.602, -80.998
Locally heavy rainfall of up to 2 inches in one hour caused some flooding near Pence Springs and in the True area. At least one road was closed and water was reported across portions of Route 20.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, June 17, 2020$268,000 · EF1 · 24 events
- Hail and Damaging Winds in North Dakota, June 17 to 18, 20202 in hail · 24 events
- Flash Flooding and Flooding in North Carolina, June 17, 202018 events
- Hail and Damaging Winds in South Dakota, June 17, 20202.5 in hail · 12 events
- Damaging Winds in Texas, June 17, 202091 kt wind · 7 events
- Hail in Nebraska, June 17, 20201.5 in hail · 6 events
- Wildfire in California, June 17 to 26, 20204 events
- Hail and Damaging Wind in South Dakota, June 17, 20201.75 in hail · 4 events
- Damaging Winds in Texas, June 17, 202065 kt wind · 3 events
- Heavy Snow in Idaho, June 17, 2020$10,000 · 2 events
- Frost and Freeze in Oregon, June 17, 20202 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 17, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901472, 901499, 901518, 901532, 901511, 901512, 902388.